Iowa, 2015

Hail and Damaging Winds in Iowa, June 22, 2015

June 22, 2015 · NWS DVN · 43 events in 7 counties and zones

Several rounds of severe thunderstorms moved over Iowa, Illinois, and northern Missouri from the early morning hours through the late evening hours. Many locations saw damaging winds during this multiple round event.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
43

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Several rounds of severe thunderstorms moved over Iowa, Illinois, and northern Missouri from the early morning hours through the late evening hours. Many locations saw damaging winds during this multiple round event. with locations near the city of Cedar Rapids seeing a very large hail event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 22, 2:31 AM CST, 59 minutes earlier.

Area forecast discussion, Jun 22, 2:31 AM CST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
331 AM CDT MON JUN 22 2015

...SEVERE WEATHER POSSIBLE THIS MORNING AND AGAIN THIS
AFTERNOON...

.SYNOPSIS...
ISSUED AT 330 AM CDT MON JUN 22 2015

WARM ADVECTION WING IN FULL MOTION THIS MORNING AS MOISTURE SURGES
NORTH IN RESPONSE TO A LOW PRESSURE SYSTEM DEEPENING AND MOVING
TO THE NORTH OF THE AREA. A RATHER STICKY NIGHT FOR US AS SOME
LIGHT SHOWERS HAVE DEVELOPED ON THIS WING OF WAA. SOME
THUNDERSTORMS HAVE ALSO FORMED ACROSS FAR NW ZONES THIS MORNING AS
THE WARM FRONT MOVES TO THE NORTH. THIS WARM FRONT IS EXPECTED TO
CONTINUE SURGING NORTH. CURRENT PRESSURE FALLS SUPPORT THE NOTION
OF THIS AS WELL. THIS WILL KEEP THE SEVERE MCS TO OUR NORTH THIS
MORNING.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 330 AM CDT MON JUN 22 2015

MAIN FORECAST CONCERN FOR THE SHORT TERM FORECAST ARE THE CHANCES
FOR STRONG TO SEVERE WEATHER TODAY ACROSS THE AREA. CONCERNS
REMAIN ABOUT CONVECTION THIS MORNING AND OVERALL COVERAGE ONCE
STORMS INITIATE THIS AFTERNOON.

CONVECTION ONGOING ACROSS SOUTH DAKOTA WILL LIKELY STAY NORTH OR
JUST CLIP FAR NORTHERN ZONES OF THE CWA TODAY. THIS MEANS THAT
CLOUD COVER WILL BE ACROSS THE AREA ALONG WITH SOME OFBS. THESE
OFBS AND DIFFERENTIAL HEATING BOUNDARIES WILL SERVE AS POTENTIAL
INITIATION POINTS BEFORE THE COLD FRONT COMES THROUGH THE AREA.
THESE SPECIFICS WILL BECOME CLEARER AFTER THE MORNINGS CONVECTION
MOVES THROUGH THE AREA.

VERY WARM AND MOIST AIRMASS IS IN PLACE AND WILL STAY IN PLACE
THROUGH THE DAY TODAY.  STRONG H7 CAPPING IS IN PLACE FROM THE SW TO THE NE. ALL MODELS
SUGGEST THAT THE FRONTAL CIRCULATION WILL BREAK THIS CAP AS IT
APPROACHES. WITH THE WARM AND MOIST AIRMASS ACROSS US...EXPECT
VERY LARGE CAPE...AOA 4000 J/KG...BELIEVE THAT THE NAM IS
OVERDOING THE VALUES. REGARDLESS ONCE THIS CAP BREAKS THUNDERSTORM
DEVELOPMENT WILL BE FAST. INITIAL STORM MODE WILL BE SUPERCELLS
CAPABLE OF VERY LARGE HAIL....DAMAGING WINDS AND ISOLATED
TORNADOES...ESPECIALLY CLOSE TO WI WHERE PROXIMITY TO OFBS AND THE
WARM FRONT COULD INCREASE LOW LEVEL HODOGRAPHS. THESE STORMS WILL
LIKELY GROW INTO BOWING SEGMENTS WITH STRONG DAMAGING WINDS BEING
THE MAIN THREATS.

MY CURRENT THINKING IS THIS...WE WILL WATCH A CU FIELD PERCOLATE
THROUGH MOST OF THE AFTERNOON. THE CAP WILL BE BROKEN AROUND 00Z
AND EXPLOSIVE DEVELOPMENT OF SUPERCELLS WILL OCCUR AROUND THE COLD
FRONT. I THINK THAT THE CELLS WILL BE ISOLATED AT FIRST AND MAY
PERSIST THAT WAY FOR A COUPLE OF HOURS. WITH THE 0-6 KM SHEAR
VECTOR NOWHERE NEAR PERPENDICULAR TO THE BOUNDARY...STORMS WILL
QUICKLY GROW UPSCALE ONCE COVERAGE INCREASES.

PWATS ARE EXCEPTIONALLY HIGH. HEAVY RAINS ARE ALSO POSSIBLE...I
THINK ANY FLOODING WOULD BE TIED DIRECTLY TO TRAINING STORMS. I
DONT SEE THIS AS MUCH OF A THREAT AS STORMS WILL LIKELY BE GROWING
UPSCALE INTO AN MCS JUST OUT OR JUST NEAR OUR BORDERS TO THE SOUTH
AND EAST.

TODAY IS A DAY TO PAY ATTENTION TO THE WEATHER AND HAVE A PLAN
IN CASE SEVERE WEATHER DEVELOPS.

ONCE THE FRONT MOVES THROUGH...HIGH PRESSURE AND MUCH COOLER DRIER
AIR MOVES INTO THE AREA.

.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 330 AM CDT MON JUN 22 2015

SIGNIFICANT RAINS MID WEEK AND GENERALLY BELOW NORMAL TEMPERATURES.

LONG TERM FORECAST CONFIDENCE ASSESSMENT...FAIR TO POOR OR AVERAGE
TO BELOW AVERAGE.  MAIN ISSUE IS AGAIN PRECIPITATION EVENT LATE
TUESDAY NIGHT THROUGH WEDNESDAY NIGHT.  AMERICAN SOLUTIONS TOO FAR
NORTH WITH WARM AIR AND PRECIPITATION.  FAST W-NW UPPER FLOW AND
HIGH MOISTURE LEVELS WILL SPAWN LOTS OF CONVECTION WHICH SHOULD KEEP
AREA CLOUDY AND COOLER THIS PERIOD WITH STALLED FRONT TO THE SOUTH
LIKE THE HI-RES ECMWF. LOCAL HEAVY RAIN TECHNIQUES AND UPPER FORCING
ALSO SHOW BEST PLACEMENT OF HEAVY RAINS SHOULD BE ALL OR OVER MOSTLY
THE SOUTHERN HALF OF THE AREA.

OVERVIEW...INITIALIZATION AND VERIFICATION ONCE AGAIN ARE TOO HIGH
ON BL MOISTURE (DEWPOINTS) AND RESULTING IN TOO COPIOUS QPF FIELDS
TO ACTUAL.  FAVORED PATTERN ALSO FOR COOL POOLS...OR OUTFLOW
BOUNDARIES WHICH ARE NON-HYDROSTATIC AND NOT ABLE TO BE CAPTURED BY
SOLUTIONS.  PREFER A 75/25 MIX OF HI-RES ECMWF TO GFS THROUGH DAY 3
AND THEN WITH NW FLOW A 50/50 BLEND WITH MOSTLY DRY AND BELOW NORMAL
TEMPERATURES.

TUESDAY AND TUESDAY NIGHT...TRENDS CONTINUE FOR A SLIGHTLY STRONGER
AND COOLER WEAK HIGH PRESSURE SYSTEM.  HAVE LOWERED TEMPERATURES A
DEGREE OR TOO AND ALSO DEWPOINTS 2 TO 3 DEGREES AS DISCUSSED LAST
NIGHT COULD BE THE CASE AND THIS IS ON TRACK.  LATER SHIFTS MAY NEED
TO TRIM A DEGREE OR TWO MORE...ESPECIALLY FOR DEWPOINTS NORTHERN
SECTIONS MAKING FOR ANOTHER NICE AND COMFORTABLE SUMMER DAY.
TUESDAY NIGHT...EXPECT A CONVECTIVE COMPLEX NEAR NE/KS BORDER THAT
WILL LIKELY MOVE EAST INTO FAR SW SECTIONS BY MORNING. LOTS OF
CLOUDS EXPECTED OVER MOST TO ALL THE REGION BY DAYBREAK.  RATE OF
CLOUDINESS INCREASING OVERNIGHT WILL IMPACT MINS.

IF CLOUDS DELAYED THEN NE 1/3 OR MORE OF AREA MINS MAY NEED TRIMMING
BY AT LEAST A CATEGORY OR 3 DEGREES...INTO THE UPPER 50S.  FAR SW
SECTIONS COULD SEE .5 TO 1 INCH AMOUNTS BY MORNING WITH COMPLEX WITH
A LOW POSSIBILITY OF SEVERE SINCE FRONT SHOULD BE TOO OUR
SOUTH...LIMITING INSTABILITY.

WEDNESDAY AND WEDNESDAY NIGHT...LITTLE CHANGE WITH LOTS OF CLOUDS
AND PRECIPITATION.  HEAVIEST PRECIPITATION STILL SLATED BE ROUGHLY
ALONG OR SOUTH OF HIGHWAY 34.  FORCING AND MOISTURE PROFILES FAVOR
WIDESPREAD .5 TO 1.5+ AMOUNTS ALONG AND SOUTH OF HIGHWAY 30 WITH
LOCALLY 2 TO 3+ POSSIBLE SOUTH OF HIGHWAY 34.  COMBINED WITH TUESDAY
NIGHT EVENT LIKELY WOULD RESULT IN RENEWED HYDRO ISSUES. SEVERE RISK
CONTINUES TO APPEAR WILL BE PROBABLY SOUTH OF IA/MO BORDER. HIGH
TEMPERATURES HAVE LOWERED AS MENTIONED LAST NIGHT AND BASED ON THIS
PATTERN LIKELY NEED LOWERING ANOTHER 5 TO 8+ DEGREES ALONG AND NORTH
OF HIGHWAY 34 DUE TO GOOD EVAPORATIVE COOLING. LOTS OF MID TO UPPER
70S FOR HIGHS APPEAR VERY POSSIBLE...IF NOT PROBABLE FOR LATER
SHIFTS.

FOR THE 24+ HOUR PERIOD...SEE LOCALLY 2 TO 3 INCH AMOUNTS LIKELY FOR
SOME AREAS...THIS SHOULD PUSH SOME AREA RIVERS ONCE AGAIN NEAR TO
OVER BANKFULL WITH SOME RENEWED FLOODING.  LOWER END FLASH FLOODING
ALSO MAY OCCUR WITH AMOUNTS OVER 2 INCHES IF FALLS FAST ENOUGH...AS
IN A FEW HOURS OR LESS.

THURSDAY THROUGH SUNDAY...INCREASINGLY STRONGER NW UPPER LEVEL FLOW
TO RESULT IN COOLER AND DRIER WEATHER WITH LITTLE OR NO SIGNIFICANT
ADDITIONAL RAINFALL.  TEMPERATURES MOSTLY 3 TO 8 DEGREES BELOW NORMAL
WITH HIGHS MID 70S TO LOWER 80S MOST DAYS AND MINS MID 50S TO LOWER
60S.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z MONDAY NIGHT)
ISSUED AT 1156 PM CDT SUN JUN 21 2015

ISOLATED THUNDERSTORMS OVER CENTRAL IA ARE EXPECTED TO GRADUALLY
SPREAD EAST AND NORTHEAST OVERNIGHT. WITH AN OVERALL LOW POTENTIAL
TO AFFECT INDIVIDUAL TAF SITES...THIS HAS BEEN HANDLED WITH
VICINITY WORDING. INCREASING LOW LEVEL MOISTURE AND LIGHT WINDS
ARE EXPECTED TO LEAD TO FOG AND LOWER CIGS TO RESULT IN MVFR
CONDITIONS BY MORNING. THUNDERSTORMS ARE POSSIBLE OVER THE AREA
EARLY IN THE MORNING AND THEN AGAIN LATE IN THE AFTERNOON TOWARD
EVENING. MORE WIDESPREAD COVERAGE IS EXPECTED WITH THE SECOND
ROUND OF STORMS...WHICH COULD BE SEVERE WITH DAMAGING WINDS AND
LARGE HAIL POSSIBLE. OUTSIDE THE STORMS...WINDS WILL BE GUSTY AND
STRONG AT TIMES FROM THE SOUTHWEST TO SOUTH. THE ANTICIPATED LARGE
COMPLEX OF STORMS WILL LIKELY EXIT EAST OF THE TERMINALS BY MID
EVENING.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...GIBBS
SHORT TERM...GIBBS
LONG TERM...NICHOLS
AVIATION...SHEETS
Hazardous weather outlook, Jun 21, 3:18 PM CST, 12 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
418 PM CDT SUN JUN 21 2015

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-220945-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
418 PM CDT SUN JUN 21 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE LATE TONIGHT AS A WARM FRONT
MOVES INTO THE AREA. MAIN HAZARDS ARE OCCASIONAL LIGHTNING FROM
THESE STORMS.

THE LA MOINE RIVER AT COLMAR IS EXPERIENCING FLOODING. PLEASE SEE
THE LATEST FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MONDAY...THE STORM PREDICTION CENTER HAS MUCH OF THE OUTLOOK AREA IN
AN ENHANCED RISK FOR SEVERE WEATHER.

A COMPLEX OF STORMS MAY IMPACT AREAS NORTH OF INTERSTATE 80 DURING
THE MORNING. STRONG GUSTY WINDS...HAIL AND BRIEF HEAVY RAIN WILL BE
POSSIBLE. LATE MONDAY AFTERNOON AND EVENING WILL LIKELY SEE STORMS
REDEVELOP AHEAD OF A COLD FRONT. LARGE HAIL AND DAMAGING WINDS WILL
BE THE MAIN THREATS WITH AN ISOLATED TORNADO POSSIBLE.

TUESDAY NIGHT AND WEDNESDAY...THUNDERSTORMS ARE LIKELY. AT THIS TIME
CONDITIONS DO APPEAR FAVORABLE FOR ADDITIONAL LOCALLY HEAVY RAINFALL
AND POSSIBLY SEVERE STORMS WITH THE PRIMARY RISK DAMAGING WINDS. THE
GREATEST RISK OF HEAVY RAINS AND ANY SEVERE STORMS APPEARS TO BE ALONG
AND SOUTH OF HIGHWAY 34.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY AND TONIGHT...BUT MAY BE NEEDED
ON MONDAY ESPECIALLY DURING THE LATE AFTERNOON AND EVENING.

05/GIBBS/NICHOLS

In the hours before

Special weather statement, Jun 22, 3:06 AM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
406 AM CDT MON JUN 22 2015

IAZ051-220930-
BENTON-
406 AM CDT MON JUN 22 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN BENTON COUNTY...

AT 405 AM CDT...A STRONG THUNDERSTORM WAS NEAR BRANDON...OR 7 MILES
NORTH OF VINTON...MOVING EAST AT 30 MPH.

WINDS IN EXCESS OF 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
VINTON...URBANA...MOUNT AUBURN...VINTON MEMORIAL AIRPORT...CHENEY AND
SPENCERS GROVE.

THIS INCLUDES INTERSTATE 380 BETWEEN MILE MARKERS 40 AND 48.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY CAN RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN THE QUAD CITIES .

LAT...LON 4230 9217 4230 9183 4209 9184 4223 9222
TIME...MOT...LOC 0905Z 291DEG 26KT 4226 9199

GIBBS

The radar

The Quad Cities radar (KDVN), 127 km away, was scanning. The volume nearest the first event began at 09:31 UTC.

Open the radar archive at this moment

Event by event

26 hail, 17 thunderstorm wind. Local standard time, as filed.

Hail, Benton

When
June 22, 3:30 AM CST
Where
Benton County, 0.51 mi W of Urbana
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.220, -91.880

Hail, Benton

When
June 22, 3:32 AM CST
Where
Benton County, 0.51 mi W of Urbana
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.220, -91.880

Thunderstorm Wind, Buchanan

When
June 22, 7:15 AM CST to 7:30 AM CST
Where
Buchanan County, 1.53 mi W of Independence
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.470, -91.910

Extremely strong winds reported, with branches down and pieces of neighbors' houses and roofing material laying in front yard of the spotter. Torrential rainfall also occurred.

Thunderstorm Wind, Buchanan

When
June 22, 7:15 AM CST
Where
Buchanan County, 2.46 mi SE of Fairbank
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.610, -92.010

A tree was reported down across Amish Blvd.

Thunderstorm Wind, Buchanan

When
June 22, 7:23 AM CST
Where
Buchanan County, 1.47 mi NNE of Hazleton
Measured
53 kt (61 mph) measured gust
Reported by
Trained Spotter
Coordinates
42.640, -91.890

Thunderstorm Wind, Buchanan

When
June 22, 7:23 AM CST
Where
Buchanan County, 1.02 mi W of Jesup
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.480, -92.070

Small limbs were reported down with 50 to 60 mph wind gusts.

Thunderstorm Wind, Buchanan

When
June 22, 7:25 AM CST to 7:35 AM CST
Where
Buchanan County, 0.51 mi W of Independence
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.470, -91.890

Sustained winds of 60 mph with gusts to 70 mph were reported.

Thunderstorm Wind, Buchanan

When
June 22, 7:30 AM CST
Where
Buchanan County, Independence
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.470, -91.880

One foot diameter tree was snapped off about two feet above the ground level.

Thunderstorm Wind, Buchanan

When
June 22, 7:31 AM CST
Where
Buchanan County, 0.51 mi W of Independence
Measured
82 kt (94 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.470, -91.890

High school wind equipment on west of of Independence recorded a 93.9 mph wind gusts. Other very high winds in the area support this possibly being a correct measurement on an elevated surface.

Thunderstorm Wind, Buchanan

When
June 22, 7:35 AM CST
Where
Buchanan County, 1.02 mi W of Jesup
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.480, -92.070

A large tree limb fell over power line, which caused power outage.

Thunderstorm Wind, Delaware

When
June 22, 7:40 AM CST to 7:45 AM CST
Where
Delaware County, 1.47 mi NNW of Manchester
Measured
78 kt (90 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.500, -91.460

Extensive damage reported 1 to 2 miles north of Manchester, including farm buildings flattened and trees snapped off.

Thunderstorm Wind, Dubuque

When
June 22, 7:55 AM CST
Where
Dubuque County, Dyersville
Measured
68 kt (78 mph) measured gust
Reported by
Fire Department/Rescue
Coordinates
42.480, -91.120

Thunderstorm Wind, Dubuque

When
June 22, 8:00 AM CST
Where
Dubuque County, 1.02 mi W of Holy Cross
Measured
83 kt (96 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.600, -91.000

A roof reported blown off school building.

Thunderstorm Wind, Linn

When
June 22, 8:00 AM CST
Where
Linn County, 3.78 mi NNW of Alburnett
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.200, -91.650

Tree limbs larger than 2 inches in diameter were blown down.

Thunderstorm Wind, Delaware

When
June 22, 8:03 AM CST
Where
Delaware County, 0.86 mi NW of Manchester
Measured
70 kt (81 mph) estimated gust
Reported by
Broadcast Media
Coordinates
42.490, -91.460

Numerous trees reported blown down, and power lines downed across Delaware County.

Thunderstorm Wind, Dubuque

When
June 22, 8:08 AM CST
Where
Dubuque County, 2.55 mi W of Asbury
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.520, -90.800

Estimated 60 to 80 mph wind gusts were reported near the intersection of Asbury and Lewis roads.

Thunderstorm Wind, Dubuque

When
June 22, 8:08 AM CST
Where
Dubuque County, Peosta
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.450, -90.850

Semi trailer reported blown over.

Thunderstorm Wind, Dubuque

When
June 22, 8:15 AM CST
Where
Dubuque County, (Dbq)dubuque Muni Ar
Measured
63 kt (72 mph) measured gust
Reported by
ASOS
Coordinates
42.400, -90.720

Thunderstorm Wind, Buchanan

When
June 22, 8:22 AM CST
Where
Buchanan County, Independence
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.470, -91.880

Tree branches reported blown down.

Hail, Linn

When
June 22, 11:22 AM CST to 11:30 AM CST
Where
Linn County, 0.69 mi S of Palo
Measured
1.75 in hail
Reported by
Public
Coordinates
42.060, -91.780

Hail started as quarter size, increased to golf ball size, and lasted 8 minutes.

Hail, Linn

When
June 22, 11:25 AM CST
Where
Linn County, 1.24 mi SW of Palo
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.060, -91.800

Penny size hail and heavy rain was reported.

Hail, Linn

When
June 22, 11:26 AM CST
Where
Linn County, 2.07 mi N of Palo
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
42.100, -91.780

Hail reported at Duane Arnold Energy Center.

Hail, Linn

When
June 22, 11:32 AM CST
Where
Linn County, 1.47 mi SSW of Toddville
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
42.080, -91.730

Hail, Linn

When
June 22, 11:34 AM CST
Where
Linn County, 1.24 mi SW of Palo
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.060, -91.800

Hail, Linn

When
June 22, 11:35 AM CST
Where
Linn County, 1.38 mi N of Hiawatha
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.050, -91.680

Hail, Linn

When
June 22, 11:35 AM CST
Where
Linn County, 1.24 mi SW of Robins
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
42.060, -91.690

Hail, Linn

When
June 22, 11:36 AM CST
Where
Linn County, 2.16 mi ENE of Marion Mc Bride Arpt
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.080, -91.590

Hail, Linn

When
June 22, 11:37 AM CST
Where
Linn County, 3.78 mi NNW of Ely
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.920, -91.610

Hail, Linn

When
June 22, 11:38 AM CST
Where
Linn County, 1.38 mi S of Marion Mc Bride Arpt
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
42.050, -91.630

Hail, Linn

When
June 22, 11:38 AM CST
Where
Linn County, 1.47 mi SSW of Marion Mc Bride Arpt
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
42.050, -91.640

Hail, Linn

When
June 22, 11:40 AM CST
Where
Linn County, 2.31 mi SSW of Cedar Rapids
Measured
1.75 in hail
Reported by
Public
Coordinates
41.970, -91.670

Hail falling on northeast side of Cedar Rapids.

Hail, Linn

When
June 22, 11:43 AM CST
Where
Linn County, 1.72 mi NE of Marion
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
42.050, -91.580

Hail, Linn

When
June 22, 11:44 AM CST
Where
Linn County, 0.51 mi E of Marion
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
42.030, -91.590

Hail, Linn

When
June 22, 11:46 AM CST
Where
Linn County, 0.51 mi E of Marion
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
42.030, -91.590

Hail, Linn

When
June 22, 11:50 AM CST
Where
Linn County, 0.86 mi NW of Marion
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
42.040, -91.610

Hail, Linn

When
June 22, 11:56 AM CST
Where
Linn County, 3.3 mi SE of Paralta
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
42.000, -91.400

Hail, Jones

When
June 22, 11:56 AM CST
Where
Jones County, 0.86 mi NE of Martelle
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
42.030, -91.360

Hail, Cedar

When
June 22, 12:20 PM CST
Where
Cedar County, 1.72 mi NE of Mechanicsville
Measured
2.75 in hail
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
41.920, -91.250

Spotter's windshield was broken.

Hail, Jones

When
June 22, 12:25 PM CST
Where
Jones County, 3.45 mi S of Morley
Measured
2.75 in hail
Reported by
Public
Coordinates
41.950, -91.250

Hail, Linn

When
June 22, 1:42 PM CST
Where
Linn County, 2.92 mi SW of Cedar Rapids
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.970, -91.690

Hail, Linn

When
June 22, 1:45 PM CST
Where
Linn County, 3.16 mi SSW of Cedar Rapids
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
41.960, -91.680

Hail, Linn

When
June 22, 1:48 PM CST
Where
Linn County, 3.49 mi S of Cedar Rapids
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.950, -91.660

Hail, Linn

When
June 22, 1:48 PM CST
Where
Linn County, 2.31 mi SSW of Cedar Rapids
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.970, -91.670

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2015Every state in 2015This day in weather historyWarnings in Iowa, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 585832, 585833, 585862, 585863, 585858, 585860, 585859, 585873, 585861, 585872, 585867, 585864, 585868, 585874, 585865, 585866, 585869, 585870, 585871, 585852, 585839, 585846, 585834, 585835, 585836, 585841, 585837, 585843, 585842, 585847, 585851, 585848, 585838, 585840, 585849, 585844, 585845, 585850, 585853, 585854, and more.